Indiana, 2021

Tornadoes and Flash Flooding in Indiana, July 29, 2021

July 29, 2021 · NWS IND · 9 events in 3 counties and zones

A very warm and humid air mass combined with a slowly-approaching west-to-east cold front to initiate scattered evening thunderstorms. Severe weather occurred in the most favorable environment, to the southeast of Indianapolis, wherein 3000-4000 MLCAPE, 125-175 0-3 km MLCAPE, and 100-200 effective storm relative helicity combined to form an intense, nearly-stationary QLCS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$102,000
Crop damage
$6,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A very warm and humid air mass combined with a slowly-approaching west-to-east cold front to initiate scattered evening thunderstorms. Severe weather occurred in the most favorable environment, to the southeast of Indianapolis, wherein 3000-4000 MLCAPE, 125-175 0-3 km MLCAPE, and 100-200 effective storm relative helicity combined to form an intense, nearly-stationary QLCS. Two EF-1 tornadoes, spawned from the QLCS, occurred within a small area where 50-100 0-1 km storm relative helicity overlapped with 100 mb LCL values under 750 meters. The event's maximum precipitable water axis of 2.0-2.1 inches, west to east across southern Indiana, coincided with the 2-7 inch rainfall reports under the QLCS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 29, 6:08 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 29, 6:08 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
708 PM EDT Thu Jul 29 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Friday night)
Issued at 300 PM EDT Thu Jul 29 2021

Residual cloud debris from convective activity over Illinois has
been infiltrating central Indiana for most of the day, inhibiting
the severe threat.  Nonetheless, a few showers and thunderstorms
have managed to break through over the northwest counties with the
cold front right on the edge of the forecast warning area.  They are
struggling to maintain any intensity though as they drift southward
with MLCAPE values only around 1000 J/kg.  There is plenty of SBCAPE
though near 4000 J/kg with temperatures in the mid to upper 80s and
dew points in the mid to upper 70s.  Meanwhile, effective bulk shear
is around 30 kts with that cold front quickly approaching the area.
So, any breaks in the cloud cover, and convective development will
be fast.  At this point though, confidence is low and the best
chances will likely be over the southern counties this evening with
any last minute clearing and frontal passage.  And, CAMs seem to
support this trend with a quick downward trend from north to south
during the Fri 00-03Z time and all of the forecast area dry by
Friday morning.

After the frontal passage tonight, the hot, humid airmass will
finally break, and it will feel much different tomorrow.  Daytime
highs are projected to only top off in the upper 70s to mid 80s with
comfortable dew points in the upper 50s/low 60s as high pressure
strengthens over the area.

&&

.Long Term...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jul 29 2021

On Saturday, an impulse in the northwest flow aloft will move into
southern Illinois. This will bring some forcing, mainly to the
southwest forecast area. Moisture will not be that impressive with
deeper moisture to the south of the area. Will have some chance PoPs
mainly southwest.

On Sunday, a cold front will move through the area, bringing in
another shot of cooler air. Another upper wave will accompany the
front, but the best forcing will be northeast of central Indiana.
However, the issue will once again be available moisture, with winds
mainly having a west or north component to them. Will only go with
some slight chance PoPs.

The remainder of the long term will see central Indiana underneath
an upper trough. However, at the surface, high pressure will be in
control.  At the moment, with the surface high and plenty of dry air
in the lower levels, will just go dry through the remainder of the
long term period.

Thanks to the upper trough and a flow of cooler air, temperatures
will be cooler than normal through the period.

&&

.Aviation...(00Z TAF Issuance)
Issued at 708 PM EDT Thu Jul 29 2021

IMPACTS:
- Convection still possible at KIND through around 1-2z, possible at
KBMG through around 2-3z. KLAF/KHUF should be about finished with
lightning potential.
- Quick visibility deterioration to MVFR in any heavy showers/storms
that do form.
- Winds from northwest this evening, possibly becoming more
northerly overnight.

DISCUSSION: Scattered storms moving southeast through central
Indiana are mainly along/south of I-70 at this point. There are
still a few showers north of that line, but not seeing lightning in
those. Could still see impacts at KIND/KBMG, but may just be in the
vicinity and not directly overhead. Overnight drier air will move in
from the north and this should prevent fog formation.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ051>053-060>063-
067>071.

&&

Short Term...TDUD
Long Term...50
Aviation...CP
Hazardous weather outlook, Jul 29, 2:36 PM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 PM EDT Thu Jul 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-301945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
336 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Strong and severe thunderstorms are possible through this evening.
Damaging winds will be the main severe concern, but large hail is
possible and an isolated tornado can not be ruled out. Cloud to
ground lightning, brief heavy rain and localized flooding are also
possible.

The combination of temperatures in the lower and middle 90s and dew
points in the middle and upper 70s will result in the heat index
reaching 100 to 105 degrees at times over the Wabash Valley through
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small chance of thunderstorms over southwestern sections
Saturday afternoon and evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 29, 3:19 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
419 PM EDT Thu Jul 29 2021

INZ030-038-292045-
Clinton-Tipton-
419 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CLINTON AND WESTERN TIPTON
COUNTIES...

At 415 PM EDT, a strong thunderstorm was located over Frankfort,
moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frankfort, Kirklin, Michigantown and Kempton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4040 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4039 8624 4038 8611 4022 8616
      4022 8624 4018 8624 4018 8632 4029 8662
      4042 8653
TIME...MOT...LOC 2015Z 289DEG 28KT 4032 8649

TDUD
Special weather statement, Jul 29, 4:01 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Thu Jul 29 2021

INZ040-048-049-292145-
Henry-Madison-Hancock-
501 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MADISON...NORTHEASTERN
HANCOCK AND WESTERN HENRY COUNTIES...

At 500 PM EDT, a strong thunderstorm was located 8 miles southwest of
Anderson, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Anderson, New Castle, Pendleton, Fortville, Ingalls, Spiceland,
Shirley, Markleville, Kennard, Wilkinson, Sulphur Springs, Mount
Summit, Cadiz, Springport and Greensboro.

This includes the following highways...
 Interstate 69 between mile markers 215 and 229.
 Interstate 70 between mile markers 116 and 124.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3980 8541 3992 8588 3993 8588 3993 8586
      3995 8586 4006 8581 4007 8529
TIME...MOT...LOC 2100Z 282DEG 29KT 3999 8576

TDUD
Special weather statement, Jul 29, 5:01 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
601 PM EDT Thu Jul 29 2021

INZ057-292230-
Rush-
601 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSH COUNTY...

At 600 PM EDT, a strong thunderstorm was located near Rushville, or
12 miles west of Connersville, moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rushville, Glenwood and Mays.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3970 8556 3978 8544 3978 8530 3950 8530
TIME...MOT...LOC 2200Z 316DEG 27KT 3965 8538

TDUD
Local storm report, Jul 29, 6:26 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HEAVY RAIN       1 NE RUSHVILLE          39.62N 85.44W
07/29/2021  M1.14 INCH       RUSH               IN   COCORAHS

            RAIN AMOUNT IN ABOUT 1 HOUR TIME.
            APPROXIMATE LOCATION.

&&

BH
Special weather statement, Jul 29, 6:43 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
743 PM EDT Thu Jul 29 2021

INZ056-057-065-300015-
Rush-Decatur-Shelby-
743 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
SOUTHWESTERN RUSH AND NORTHWESTERN DECATUR COUNTIES...

At 743 PM EDT, a strong thunderstorm was located near Shelbyville,
moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Shelbyville, Greensburg, Adams, Milford, Geneva, Morristown, St.
Paul, Fairland, Milroy, Burney, Waldron, Moscow, Manilla and
Sandusky.

This includes Interstate 74 between mile markers 109 and 133.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3927 8562 3934 8569 3935 8568 3935 8569
      3956 8589 3968 8572 3946 8536
TIME...MOT...LOC 2343Z 316DEG 22KT 3956 8574

CP
Special weather statement, Jul 29, 6:52 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
752 PM EDT Thu Jul 29 2021

INZ057-065-300015-
Rush-Decatur-
752 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSH AND
NORTHEASTERN DECATUR COUNTIES...

At 751 PM EDT, a strong thunderstorm was located near Lake Santee, or
13 miles northwest of Batesville, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm. Weak
rotation has also been seen with this storm.

Locations impacted include...
Greensburg, Newpoint, Sandusky, Lake Santee, Clarksburg and New
Salem.

This includes Interstate 74 between mile markers 135 and 144.

LAT...LON 3924 8535 3943 8554 3956 8538 3951 8530
      3927 8530
TIME...MOT...LOC 2351Z 315DEG 19KT 3944 8538

CP

The radar

The Indianapolis radar (KIND), 48 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado, 2 flood, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 29, 6:54 PM EST
Where
Shelby County, 0.33 mi ESE of Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.517, -85.775

Roofing material blown from a building at the intersection of South Pike Street and Howard Street.

Tornado, Shelby

When
July 29, 6:58 PM EST to 7:04 PM EST
Where
Shelby County, 0.81 mi ENE of Prescott to 2 mi W of Waldron
Rating
EF1
Path length
2.5 mi
Path width
50 yd
Property damage
$43,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.484, -85.736

Damage from this event began as a strong rear flank downdraft ripped the roof off a building in the southeast part of Shelbyville. Witnesses reported a funnel cloud nearby but damage was consistent with straight line winds. Witnesses reported that the funnel cloud continued southeast until it became a tornado northwest of a small subdivision off of CR 250 E. There it damaged numerous trees and damaged support beams on a porch. A masonry wall was also knocked down. The tornado continued to the southeast where it caused tree damage to a home on County Road 350 South. The most extensive tree damage would occur along County Road 375 East near County Road 500 South where two homes had widespread tree damage along with an antenna pole that was snapped. The tornado then lifted in a field to the southeast. Damage was not continuous along the tornado path, indicating the tornado did lift briefly at times.

Thunderstorm Wind, Shelby

When
July 29, 7:04 PM EST
Where
Shelby County, 1.46 mi W of Waldron
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$18,000
Reported by
911 Call Center
Coordinates
39.447, -85.697

Minor tree and roof damage at 5364 South County Road 425 East. One minor injury when homeowner walked outside during storm and was hit by flying debris 3 times leading to minor chest injury and minor lacerations.

Tornado, Shelby

When
July 29, 7:14 PM EST to 7:15 PM EST
Where
Shelby County, 1.68 mi SSW of Waldron to 2.31 mi S of Waldron
Rating
EF1
Path length
0.71 mi
Path width
50 yd
Property damage
$15,000
Crop damage
$500
Reported by
NWS Storm Survey
Coordinates
39.426, -85.678

The second tornado of the day was short lived. The tornado initially began near a river cabin and caused a narrow but intense swath of tree damage along County Road 500 East. The tornado then crossed the Flatrock River where it impacted the Van Pelt cemetery. Several grave stones were knocked over by the tornado with additional tree damage on the property. The tornado may have briefly lifted before occurring again in a field to the south then dissipating.

Thunderstorm Wind, Knox

When
July 29, 8:04 PM EST
Where
Knox County, 3.64 mi WSW of Bruceville
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.730, -87.483

Two to three inch diameter tree reported down on US Highway 41 at Camp Arthur Road.

Flood, Shelby

When
July 29, 9:00 PM EST to 11:30 PM EST
Where
Shelby County, 2.52 mi ESE of Geneva to 4.02 mi SE of Geneva
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.381, -85.680

Water on the roadway but not presently deep. County road 350 East. South of Vandalia Road.

Flood, Shelby

When
July 29, 9:00 PM EST to 11:30 PM EST
Where
Shelby County, 0.81 mi WSW of Norristown to 1.04 mi WSW of Norristown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.364, -85.783

Water on roadway but not particularly deep at Indiana State Route 252 and County Road 25 West.

Flash Flood, Shelby

When
July 29, 9:00 PM EST to 11:30 PM EST
Where
Shelby County, 0.49 mi SSW of Norristown to 0.62 mi S of Norristown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.364, -85.775

Flooded roads reported in numerous locations. This required road signs and motorists to find other routes. Specifically at...County Roads 1100 South and 300 East...County Roads 1000 South and 275 East...And Indiana Route 9 south of Indiana Route 252. Just north of this area, 6.66 of rain was reported at the Flat Rock 4.3 ENE CoCoRaHS site. The rain fell between 0800 and 2200 EST. This observation was confirmed by NWS IND.

Flash Flood, Bartholomew

When
July 29, 10:00 PM EST to 11:30 PM EST
Where
Bartholomew County, 2.09 mi N of Old St Louis to 0.35 mi N of Rugby
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.350, -85.775

Indiana State Route 9 is impassable or washed out from the Shelby County line to Hope town square. At least one water rescue was performed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyThe tornado archive for Indiana, 2021Warnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964042, 964039, 964046, 964041, 964044, 964037, 964047, 964087, 964036.